Hail, Lawrence
- When
- June 7, 12:50 PM MST
- Where
- Lawrence County, 0.31 mi SSW of Spearfish Arpt to 2.24 mi ESE of Spearfish Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.476, -103.782
A thunderstorm produced nickel sized hail from Interstate-90 near the Black Hills Airport/Clyde Ice Field to Deadwood before weakening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced nickel sized hail from Interstate-90 near the Black Hills Airport/Clyde Ice Field to Deadwood before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 10:18 AM MST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1118 AM MDT THU JUN 7 2012 .DISCUSSION...UPPER LEVEL ANALYSIS HAS HIGH AMPLITUDE RIDGE ACROSS THE MIDWEST WITH BROAD TROF ACROSS THE NORTHWEST CONUS. WEAK UPPER SHORTWAVE IS CURRENTLY LIFTING INTO NORTH DAKOTA...ALONG WITH THE CONVECTION ASSOCIATED WITH IT. STILL SOME SCATTERED RAIN SHOWERS AND STORMS LIFTING NORTH THROUGH NORTHEAST WYOMING. SURFACE FRONTAL BOUNDARY HAS PUSHED EAST OF THE BLACK HILLS WITH WINDS SOUTHERLY AHEAD AND NORTHERLY BEHIND THIS BOUNDARY. TEMPERATURES HAVE WARMED INTO THE 70S ACROSS SOUTHERN AND CENTRAL SOUTH DAKOTA...AND INTO THE 60S BEHIND THE FRONT. FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE AREA TODAY...AND PUSH BACK TO THE WEST THIS AFTERNOON. AS SKIES CLEAR A BIT ACROSS THE AREA...INSTABILITY WILL BE ON THE INCREASE THIS AFTERNOON. SURFACE LOW WILL DEVELOP ACROSS SOUTHEAST WYOMING WITH SURFACE BOUNDARY HUNG UP ACROSS SOUTHWESTERN SOUTH DAKOTA. WITH A LITTLE BETTER CAPE IN THIS AREA...AND ANOTHER WEAK UPPER SHORTWAVE MOVING THROUGH...INGREDIENTS COULD COME TOGETHER LATE THIS AFTERNOON FOR SOME STRONG TO SEVERE STORMS ACROSS THIS AREA...ALTHOUGH AT THIS TIME...CURRENT FORECAST SHEAR VALUES SEEM TO BE RATHER LOW FOR GOOD SUPERCELL ACTIVITY. FURTHER NORTH...ACROSS NORTHEAST WYOMING AND THE BLACK HILLS AREA...MORE WIDESPREAD/LESS DISCRETE CONVECTION IS EXPECTED WITH MODERATE RAINFALL AMOUNTS EXPECTED WITH EMBEDDED CELLS. RAINFALL AMOUNTS OF HALF AND INCH TO AN INCH WILL BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. CONVECTION SHOULD DRIFT NORTH THROUGH THE EARLY EVENING WITH AREAS CLEARING OUT FROM SOUTH TO NORTH LATE TONIGHT. MADE SOME MINOR ADJUSTMENTS TO CURRENT FORECAST TO ACCOUNT FOR LATEST TRENDS. UPDATES ARE OUT. && .AVIATION...18Z TAFS ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE DAY...WITH ACTIVITY PUSHING EAST OF THE BLKHLS BY EARLY EVENING. MVFR/LCL IFR CONDITIONS ARE POSSIBLE WITH THE HEAVIEST PRECIPITATION. IFR AND LCL LIFR CIGS POSSIBLE LATER TONIGHT ESPECIALLY ACROSS NWRN AND WCNTRL SD. && .PREV DISCUSSION... /ISSUED 309 AM MDT THU JUN 7 2012/ DISCUSSION...CURRENT SURFACE ANALYSIS PLACES WEAK TROF/BOUNDARY STRETCHING FROM NWRN SD INTO NERN WY. UPPER LEVEL ANALYSIS PLACES RIDGE THROUGH THE CENTRAL/NORTHERN PLAINS WITH AXIS OVER THE EASTERN DAKOTAS...WHILE SECONDARY UPPER LOW ROTATES OVER THE CANADIAN ROCKIES AROUND PRIMARY LOW OVER THE NRN PACIFIC. VARIETY OF SHORT WAVES CONTINUE TO SLIDE THROUGH SOUTH-SOUTHWESTERLY FLOW OVER THE CWA...WITH THE CURRENT ONE SLIDING THROUGH PRODUCING SHOWERS/THUNDERSTORMS OVER THE WRN CWA. FOR TODAY...INITIAL SHORT WAVE SLIDES NORTH OF THE AREA WHILE STRONGER WAVE AFFILIATED WITH WASHING-OUT SECONDARY UPPER LOW PUSHES INTO THE AREA. THIS WILL PRODUCE A BROAD AREA OF LIFT OVER THE REGION RESULTING IN AN INCREASE IN COVERAGE OF SHOWERS/THUNDERSTORMS. OVERALL...THUNDERSTORMS SHOULD REMAIN TAME AS STRONGEST INSTABILITY GENERALLY REMAINS TO THE SOUTH...BUT WOULD NOT BE SHOCKED IF A STRONGER STORM WERE TO MOVE INTO THE SWRN CWA. WAVE SLIDES OFF TO THE EAST/NORTHEAST LATE AFTERNOON/EVENING WITH PRECIP TAPERING OFF FROM SW TO NE. ON FRIDAY...RIDGING RE-DEVELOPS OVER ERN PTNS OF THE REGION IN THE WAKE OF THE DEPARTING WAVE...WITH FLOW REMAINING SOUTHWESTERLY. MODELS CONTINUE TO SHOW INSTABILITY INCREASING SIGNIFICANTLY BY LATE DAY (~1.5-2.5 KJ/KG)...WITH THE STRONGEST INSTABILITY ALONG AND EAST OF THE BLACK HILLS. 0-6 KM BULK SHEAR VALUES ARE MODEST...THOUGH SUFFICIENT TO SUPPORT ROTATING UPDRAFTS. THE PROBLEM WILL BE FORCING...AS WAVES PASSING THROUGH REMAIN VERY WEAK. WITH THIS SAID...WOULD NOT RULE OUT THE POSSIBILITY OF A DISCRETE STORM OR TWO DEVELOPING AND BECOMING STRONG/SEVERE. THEREFORE...WILL KEEP LOW POPS GOING. FOR SATURDAY...THERMAL RIDGE PASSES OVER BEFORE COLD FRONT STARTS TO PUSH IN LATE DAY/EVENING. TEMPERATURE FORECAST WILL BE TRICKY OVER FAR WRN CWA AS MODELS ARE HAVING TROUBLE WITH THE TIMING OF THIS FEATURE. SWRLY UPPER FLOW CONTINUES AS UPPER RIDGE AXIS SLIDES EAST AND UPPER LOW PUSHES FROM THE PACIFIC NORTHWEST TOWARDS THE SOUTHERN PRAIRIE PROVINCES. EXPECT A FEW SHOWERS/THUNDERSTORMS MAY DEVELOP WITH THE PROGRESSING FRONT...MAINLY IN THE EVENING/OVERNIGHT HOURS. EXTENDED...UPPER LOW TRACKS ACROSS SOUTHERN CANADA SUNDAY...WITH COLD FRONT SLIDING THROUGH CENTRAL DAKOTAS. WITH CYCLONIC FLOW ALOFT AND COOL MID LEVEL TEMPERATURES...A FEW SHOWERS/THUNDERSTORMS POSSIBLE ON SUNDAY ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA. UPPER FLOW BECOME NEARLY ZONAL FOR THE FIRST HALF OF NEXT WEEK. THIS WILL BRING A SLOW WARMING TREND AND SMALL CHANCES FOR THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...15 LONG TERM....WFO UNR AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 619 AM MDT THU JUN 7 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 619 AM MDT (719 AM CDT) THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...ENDING FROM SOUTHWEST TO NORTHEAST TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER THE BLACK HILLS INTO WESTERN SOUTH DAKOTA. LARGE HAIL AN DAMAGING WIND GUSTS WOULD BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
820 AM MDT THU JUN 7 2012
WYZ054-055-071515-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
820 AM MDT THU JUN 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
915 AM MDT...
AT 815 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF ECHETA...OR 31 MILES WEST
OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ECHETA...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
124...
&&
LAT...LON 4446 10603 4473 10577 4440 10525 4411 10602
4412 10603
TIME...MOT...LOC 1420Z 228DEG 31KT 4422 10606
JOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1157 AM MDT THU JUN 7 2012 WYZ056-057-071-071900- NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 1157 AM MDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK COUNTY UNTIL 100 PM MDT... AT 1154 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUNDANCE...MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SUNDANCE... WARREN PEAK... ALADDIN... ALVA... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 178 AND 200... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4485 10451 4482 10405 4428 10429 4433 10453 TIME...MOT...LOC 1756Z 197DEG 28KT 4439 10438 JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU JUN 7 2012
WYZ058-072000-
WESTON WY-
115 PM MDT THU JUN 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON COUNTY UNTIL
200 PM MDT...
AT 112 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRISEY...OR 23 MILES SOUTH OF DOWNTOWN
NEWCASTLE...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN NEWCASTLE...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4350 10425 4350 10444 4350 10445 4388 10436
4385 10406 4383 10406 4349 10420 4349 10424
TIME...MOT...LOC 1914Z 198DEG 23KT 4355 10430
JOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 142 PM MDT THU JUN 7 2012 SDZ029-WYZ058-072030- SOUTHERN BLACK HILLS SD-WESTON WY- 142 PM MDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WESTON AND WESTERN CUSTER COUNTIES UNTIL 230 PM MDT... AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DEWEY...OR 20 MILES SOUTHEAST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... JEWEL CAVE... CRAZY HORSE MEMORIAL... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4386 10405 4386 10360 4351 10390 4358 10413 TIME...MOT...LOC 1942Z 204DEG 20KT 4363 10396 JOHNSON
The Rapid City radar (KUDX), 85 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375930, 391211.